National News

Meningitis cases tied to Wilson clinic

Posted October 5, 2012
Updated October 9, 2012

Editor's Note: WRAL reported that the Wilson Surgical Center received doses of the steroid linked to a rare fungal meningitis. We apologize for that error. It's actually the Surgery Center of Wilson on Medical Park Drive.* That center is working with the health department to monitor patients.


Health providers are scrambling to notify patients in nearly two dozen states that steroid shots they got for back pain may have been contaminated with a fungus tied to a deadly meningitis outbreak.

North Carolina has two confirmed cases of meningitis linked to the tainted steroids, but at least 94 patients received shots from the affected batch of drugs, said Zack Moore, state medical epidemiologist.

It became apparent Thursday that hundreds, and perhaps thousands, of people nationwide who got the shots between July and September could be at risk. Officials disclosed that a steroid suspected in the fungal meningitis outbreak in the South had made its way to 75 clinics in 23 states.

Moore said patients who received the shots at Surgery Center of Wilson* on Medical Park Drive and High Point Surgery Center between July 1 and Sept. 30 have been notified. The illness can take up to four weeks to develop, however, so health officials are still concerned about the potential for more meningitis case.

"This is a very unusual type of meningitis, and it's not easily diagnosed by the usual tests," Moore said. "The cases that we know about, most don't seem to develop symptoms until about one to four weeks – but mostly about three weeks after the injections – so I'd say we're not out of the woods yet."

High Point Surgery Center issued a notice that it has also suspended all epidural steroid injections temporarily and has quarantined all possible suspect steroid products.

North Carolina Orthopaedic Clinic in Durham also received some of the contaminated steroids for joint injections to relieve pain, state health officials said. The clinic is trying to contact all potentially exposed patients.

"No infections have been seen in patients who received joint injections from the recalled lots,” North Carolina State Health Director Dr. Laura Gerald said in a statement. “However, we are taking every precaution to be sure that everyone who may have been exposed has been contacted."

The Food and Drug Administration urged physicians not to use any products at all from the Massachusetts specialty pharmacy that supplied the steroid.

On Friday, the FDA released a list of about 30 medications distributed by the company, including other steroids, anesthetics and blood pressure medicine.

So far, 48 people in seven states – Tennessee, Virginia, Maryland, Florida, North Carolina, Michigan and Indiana – have contracted fungal meningitis, and five of them have died, according to the Centers for Disease Control and Prevention. All received steroid shots for back pain, a highly common treatment.

It is not clear how many patients received tainted injections, or even whether everyone who got one will get sick.

"There have been, unfortunately, quite a few patients in this outbreak who've developed strokes," Moore said. "It's something we want to identify and treat as soon as possible."

The pharmacy involved, the New England Compounding Center of Framingham, Mass., has recalled three lots consisting of a total of 17,676 single-dose vials of the steroid, preservative-free methylprednisolone acetate, Massachusetts health officials said.

Investigators this week found contamination in a sealed vial of the steroid at the company, FDA officials said. Tests are under way to determine if it is the same fungus blamed in the outbreak.

Several hundred of the vials, maybe more, have been returned unused, but many others were used. At one clinic in Evansville, Ind., more than 500 patients received shots from the suspect lots, officials said. At two clinics in Tennessee, more than 900 patients – perhaps many more – did.

The company has shut down operations and said it is working with regulators to identify the source of the infection.

"Out of an abundance of caution, we advise all health care practitioners not to use any product" from the company, said Ilisa Bernstein, director of compliance for the FDA's Center for Drug Evaluation and Research.

Massachusetts health officials said the company has a pending complaint against it from this year, related to the potency of a medication used in eye surgery. It appears unrelated to the current outbreak, said Dr. Madeleine Biondolillo, director of the state's Bureau of Healthcare Safety.

Biondolillo said two prior complaints, including one for sterile compounding procedures, were both resolved in 2006. The pharmacy was inspected and cleared by the state Department of Public Health last year after relocating its operations on the same site, she said.

The first known case in the meningitis outbreak was diagnosed about two weeks ago in Tennessee, which still has by far the most cases with 25, including three deaths. Deaths have also been reported in Virginia and Maryland.

Meningitis is an inflammation of the lining of the brain and spinal cord. Symptoms include severe headache, nausea, dizziness and fever.

The type of fungal meningitis involved is not contagious like the more common forms. It is caused by a fungus that's widespread but very rarely causes illness. It is treated with high-dose antifungal medications, usually given intravenously in a hospital.

Robert Cherry, 71, a patient who received a steroid shot at a clinic in Berlin, Md., about a month ago, went back Thursday morning after hearing it had received some of the tainted medicine.

"So far, I haven't had any symptoms ... but I just wanted to double check with them," Cherry said. "They told me to check my temperature and if I have any symptoms, I should report straight to the emergency room, and that's what I'll do."

The company that supplied the steroid is what is known as a compounding pharmacy. These pharmacies custom-mix solutions, creams and other medications in doses or in forms that generally aren't commercially available.

Other compounding pharmacies have been blamed in recent years for serious and sometimes deadly outbreaks caused by contaminated medicines.

Two people were blinded in Washington, D.C., in 2005. Three died in Virginia in 2006 and three more in Oregon the following year. Twenty-one polo horses died in Florida in 2009. Earlier this year, 33 people in seven states developed fungal eye infections.

Compounding pharmacies are not regulated as closely as drug manufacturers, and their products are not subject to FDA approval. A national shortage of many drugs has forced doctors to seek custom-made alternatives from compounding pharmacies.

New England Compounding Center said in a statement Thursday that despite the FDA warning, "there is no indication of any potential issues with other products." It called the deaths and illnesses tragic and added: "The thoughts and prayers of everyone employed by NECC are with those who have been affected."

12 Comments

This story is closed for comments.

Oldest First
View all
  • MonkeyFace Oct 9, 8:07 a.m.

    ncwolf08.. best of luck to you.. hope you dont come down with this!

  • Nancy Oct 5, 7:35 p.m.

    "My doctor's office called this afternoon. It seems that I got two of the contaminated shots back in September. Needless to say, I am not a happy camper."

    ncwolf08, I hope for your sake you don't develop any problems! I hope they gave you a list of ALL the symptoms so you're acutely aware and seek immediate care should any of them show up!

  • ncwolf08 Oct 5, 5:55 p.m.

    My doctor's office called this afternoon. It seems that I got two of the contaminated shots back in September. Needless to say, I am not a happy camper.

  • independent_thinker Oct 5, 5:40 p.m.

    Let's get rid of all regulation and the FDA - the free market and funerals will sort this mess out.

  • 37 Oct 5, 5:38 p.m.

    Compounding - Now with free meningitis!

  • Honesty first Oct 5, 5:11 p.m.

    The company is New England Compounding Center outside of Boston (stated in the article). They received a warning letter about some of the drugs they produced from the FDA in Dec of 2006. Unapproved drugs are a no-no at the FDA. Apparently their web site is locked down. Maybe they should be as well.

  • piene2 Oct 5, 4:43 p.m.

    I am really surprised that no one has blamed this on President Obama'a healthcare reform; yet.

  • dgcreech Oct 5, 4:13 p.m.

    OK Yeah that explains it .. I was looking for a pharmaceutical name like Merck or Pfizer ... GlaxoSmithKline, etc. Thanks lee!

  • knockitoff Oct 5, 3:52 p.m.

    dgcreech it says what company right here in the articel

    the New England Compounding Center of Framingham, Mass

  • lee0908 Oct 5, 3:35 p.m.

    dgcreech- The pharmacy mixes different drugs on-site from different manufacturers and then packages it as a blended product. It appears that the source of the contamination is from a practice there at the pharmacy, rather than being from one of the manufacturers. Appears the fungus got in there during the mixing process. Hope that answers your question.

More...